The Average Cost of Top Surgery Across Canada
Testosterone, also referred to as T, is the main hormone used in hormone replacement therapy (HRT) that accompanies transgender cosmetic surgery. The reason testosterone is the prominent hormone in HRT is because it is responsible for promoting physical traits generally associated with male characteristics and suppresses the production of estrogen, the hormone responsible for female characteristics. T produces many desired effects on the transitioning body, such as the growth of chest and facial hair, and changes to the voice. However, testosterone can produce many negative effects on your mental health. Most people are able to recover from the mental effects of T on their own, while others require the help of a healthcare professional or mental health worker.
What are the mental side effects of testosterone?
Many people report that they are frustrated, angry, and irritable for no reason. Depending on the dose of T you are receiving, it can also create feelings of depression and wild mood swings. In severe cases, the mental side effects of testosterone include the destabilization of bipolar or schizoaffective disorder. For some people, these disorders lie dormant until they are released through hormone replacement therapy.
Conversely, some people report a feeling of euphoria while undergoing HRT. This could be due in part to the notion that they are finally going to be able to live as their true selves after transgender cosmetic surgery. Some even report that the severe depression they were experiencing before taking T disappears. Because everyone responds differently to the mental side effects of testosterone, it’s impossible to predict if you will be depressed, euphoric, or on an even keel. But, no matter what you are feeling, it is completely normal.
Where do you turn when the mental effects of T are too much to handle?
First, it’s important to remember that you are not alone. There are many people going through exactly what you are with transgender cosmetic surgery and HRT. There are support groups online that you can join to help you deal with your emotions. Second, you should talk to your doctor. Your doctor has experience dealing with people who are transitioning and can recommend a psychologist you can see. The main thing is that you to talk to a mental health professional so they can equip you with the coping mechanisms to deal with the negative effects of testosterone.
Furthermore, your doctor can examine your injection schedule and adjust it. For example, if you notice that you are experiencing mood swings at the end of a two-week cycle, your doctor can alter the timing of injections to help curb the mood swings.
For people that have taken testosterone only to have it unlock mental illness, your doctor will recommend a psychiatrist to prescribe medication to work in tandem with T and control the illness. You may also be asked to visit a psychologist for additional therapy.
Remember, you are not alone. Please contact us for more information. You are doing the right thing by having transgender cosmetic surgery and undergoing HRT. Being your true self is all that matters.